[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.173.184. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 22, 1997

Mandrake ToxicityA Case of Mistaken Identity

Author Affiliations

From the University of South Carolina School of Medicine (Drs Frasca and Brett), and College of Pharmacy, University of South Carolina (Dr Yoo), Columbia. Dr Yoo is now with the College of Pharmacy, Sung Kyun Kwan University, Suwon, Korea.

Arch Intern Med. 1997;157(17):2007-2009. doi:10.1001/archinte.1997.00440380117012
Abstract

A 31-year-old man ingested an unknown amount of mandrake plant purchased at a local health food store and came to the emergency department with severe nausea and vomiting. He was hospitalized overnight but recovered uneventfully without obvious adverse systemic effects. This plant was almost certainly Podophyllum peltatum based on chromatographic identification of podophyllotoxin in a sample. However, the patient had mistakenly believed he was taking the anticholinergic and hallucinatory plant Mandragora officinarum, which is also known as mandrake. Other users of herbal substances and authors of the medical literature have also confused these 2 versions of mandrake. Given the growing popularity of alternative therapies, physicians should understand the distinction between these substances and should be aware of the medical effects of other commonly used herbal remedies.

Arch Intern Med. 1997;157:2007-2009

×